Prevention Point Pittsburgh | 907 West Street - Fifth Floor | Pittsburgh, PA 15221 | 412-247-3404

 

Frequently Asked Questions about Overdose

How Can You Tell if Someone is Overdosing?
What Should You Do if Someone is Overdosing?
What About Overdose From Speed or Cocaine?
What is Narcan?
How Does Narcan Work?
How Do You Give Narcan to Someone?
Where Can You Get Narcan?
I’ve Heard You Should Put Ice on Someone Who has Overdosed, is this True?
What About Injecting Them With Salt Water?
How Long Does It Take Someone to Die From an Overdose?
If I Have Narcan, Do I Still Need to Do Rescue Breathing?
What If I Can't Wait For the Paramedics to Get There?
I’ve Been Using for Years, Can I Still Overdose? What Are the Risks for Overdose?

How Can You Tell if Someone is Overdosing?
If someone has taken opiates (heroin, morphine, methadone, OxyContin, Vicodan, Percoset, codeine, Fentanyl  or other similar drugs that have a depressant effect),  they are experiencing an overdose if their breathing slows to less than 12 breaths per minute, or stops.  Other signs of opiate overdose may be:  fingers and lips turning blue, no response when you shake them and call their name, their body is limp, pulse is slow or they have no pulse.  Their eyes may roll back.  They may vomit.  People die of opiate overdose when their breathing becomes so slow that it stops.  If they stop breathing, after a few minutes, their heart stops and their organs shut down.

BACK TO TOP

What Should You Do if Someone is Overdosing?
Check to see if they are breathing, if they are, keep them up and walking around, splash water on their face, keep checking their breathing, call 911.  If they aren’t breathing or their breathing is slow, roll them on their back, tilt their head back, remove anything they may have in their mouth, take a deep breath and blow into their mouth, 2 breaths at first and then 1 breath every 4 seconds until the paramedics get there.    If you have Narcan, breathe for them for a few minutes to get oxygen into their lungs and then give them an injection of Narcan.

BACK TO TOP

What About Overdose From Speed or Cocaine?  
If someone overdoses on speed or cocaine they can have a heart attack, stroke, or seizure.   They need medical attention ASAP.   Symptoms of stimulant overdose can be shakes, sweating, rapid pulse, vomiting, foaming at the mouth, unable to talk or walk, pressure or tightness in the chest, seizures, unconsciousness, no breathing, no pulse.  NARCAN WILL NOT HELP SOMEONE WHO IS OVERDOSING ON SPEED OR COCAINE.

BACK TO TOP

What is Narcan?
Narcan is the brand name for naloxone, a safe, effective medication that paramedics use when someone overdoses on opiates (Opiates include:  heroin, morphine, methadone, OxyContin, Vicodan, Percoset, codeine, Fentanyl).  Narcan can start them breathing again, if they get it soon enough.

BACK TO TOP

How Does Narcan Work?
Narcan must be injected to work.  It does not work well if taken by mouth.  It works by blocking the receptors in your brain to which opiates attach.  If it is injected into a muscle, it takes 3-5 minutes to start working and lasts for 45-60 minutes. While you are waiting for it to work, you must keep breathing for them.

BACK TO TOP

How Do You Give Narcan to Someone?
It can be injected into a muscle or a vein, but it is easier to inject into a muscle.  If you have a long needle (at least 1 inch); you can inject it into their thigh or upper arm.  If you have a smaller needle, you can inject it into their tongue.  Give them 1 cc to start and wait 3-5 minutes.  If they don’t start breathing, give them another 1 cc injection.  Sometimes it may take several injections if they don’t wake up, but make sure you call 911 just in case!  Narcan also comes in a nasal spray.  In some cities, programs prescribe Narcan in this form, but it is much more expensive, at Prevention Point Pittsburgh we prescribe the kind that must be injected. 

BACK TO TOP

Where Can You Get Narcan?
Paramedics carry Narcan with them.  They give an injection of Narcan if they suspect someone has overdosed on opiates.  If you use opiates, you can get Narcan, prescribed by a doctor, at Prevention Point’s Oakland Needle Exchange Site between noon and 2:30p.m. on Sundays.  You don’t have to register in advance, you can just show up to participate in the training on Overdose Prevention & Response and learn how to give someone Narcan.  This takes about 20-30 minutes.  Once you have completed the training, a doctor will write a prescription for you and give you Narcan to take home with you.  Narcan is only prescribed for people who use opiates, themselves, but anyone can participate in the training to learn how to use it.  You will also learn how to identify the symptoms of an overdose and how to perform rescue breathing.

Some methadone clinics may also prescribe Narcan.  Any doctor CAN prescribe Narcan, not many do, but this may change over time.  In North Carolina, the State Medical Board recently adopted a policy encouraging doctors to prescribe Narcan whenever opiates are prescribed.  We hope to develop a similar program in Pennsylvania as well.  If you have a good relationship with your doctor and they know you use opiates, you can always ask them about prescribing Narcan and they may be willing to do so. 

BACK TO TOP

I’ve Heard You Should Put Ice on Someone Who has Overdosed, is this True? 
NO!!  Ice can actually slow their breathing more and can be dangerous.  If they are already having trouble breathing, ice could actually contribute to their death!!!

BACK TO TOP

What About Injecting Them With Salt Water? 
This is also a myth.  You should never inject someone with salt water, speed, cocaine, bleach, milk, or anything but Narcan.  None of these things will help someone who is overdosing, some of them may hurt them, and they all are a waste of precious time.

BACK TO TOP

How Long Does It Take Someone to Die From an Overdose?
If they stop breathing for only four minutes, they may have brain injury or death.  As long as you are breathing for them, you can keep them alive.

BACK TO TOP

If I Have Narcan, Do I Still Need to Do Rescue Breathing?
YES.  It is important to get oxygen into their lungs ASAP.  Sometimes they will start breathing on their own if you breathe for them for a few minutes.

BACK TO TOP

What If I Can’t Wait For the Paramedics to Get There?
It is best not to leave someone alone, but if you have to leave, leave them on their left side with their left arm and left leg out straight and right arm and leg bent, this will keep them on their side.  Make sure the paramedics are on their way, know where to find them, and can get to them easily.  Tell the 911 dispatcher what they took if you know.

BACK TO TOP

I’ve Been Using for Years, Can I Still Overdose? What Are the Risks for Overdose?
Anyone can overdose, whether you are using for the very first time, or you are a long time user.  The more different kinds of drugs (including alcohol) that you mix together at the same time, the greater your risk of overdose.  Other things that contribute to risk of overdose are unknown strength of the dope (sometimes it can be mixed with something like Fentanyl, which is MUCH stronger than heroin and you may not know it), also if you stop using for a few days or more and then start again, your tolerance will be lower and it will take less for you to overdose.  If you have been sick or lost weight, this can also increase the risk of overdose.  If you have any type of illness that affects your breathing, like asthma, COPD, or emphysema the risk of overdose is greater for you.  This is because opiates slow down your breathing and can make it hard to breathe.

BACK TO TOP